Healthcare & Clinical
Modified Early Warning Score (MEWS 0–14): Ward Rapid-Response Escalation Formula
Calculate Subbe's 5-parameter bedside Modified Early Warning Score (MEWS, 0 to 14 points) directly from Systolic BP, Heart Rate, Respiratory Rate, Temperature (°C), and AVPU level (0–3) to trigger Rapid Response Team escalation at >= 5.
Catch silent ward sepsis and shock hours before cardiac arrest!
Most inpatient cardiac arrests are preceded by 6 to 8 hours of subtle vital-sign drift—tachypnea, rising pulse, or falling blood pressure! C. P. Subbe et al. (QJM 2001) validated the 5-vital Modified Early Warning Score (MEWS, 0 to 14 points) across medical admissions, proving that a composite MEWS >= 5 carries a 5.4x increased odds of death and 10.9x odds of ICU/HDU admission!
MEWS scores five bedside nursing vitals without waiting for arterial blood gases: Systolic BP (<= 70 = 3, 71–80 = 2, 81–100 = 1, 101–199 = 0, >= 200 = 2), Heart Rate (< 40 = 2, 40–50 = 1, 51–100 = 0, 101–110 = 1, 111–129 = 2, >= 130 = 3), Respiratory Rate (< 9 = 2, 9–14 = 0, 15–20 = 1, 21–29 = 2, >= 30 = 3), Temperature °C (< 35.0 = 2, 35.0–38.4 = 0, >= 38.5 = 2), and AVPU Neurology (0 = Alert, 1 = Voice, 2 = Pain, 3 = Unresponsive)!
| Total MEWS Score (0–14) | Ward Escalation Tier | Rapid-Response Nursing Protocol |
|---|---|---|
| 0 – 1 points | Low Clinical Risk | Routine q4h–q8h nursing vital-sign frequency |
| 2 – 4 points | Moderate / Watch Tier | Increase vitals to q1h–q2h; notify charge nurse / MD |
| >= 5 points (Subbe Critical Cutoff!) | High Risk — Rapid Response! | Urgent bedside physician / Rapid Response Team & ICU eval! |
Automated 5-Parameter MEWS Total Score (0 to 14 Points)
Converts raw Systolic BP (B2), Heart Rate (B3), Respiratory Rate (B4), Temp °C (B5), and AVPU 0–3 (B6) into exact Subbe MEWS points.
=IF(OR(B2 <= 20, B3 <= 10, B4 <= 0, B5 <= 25, B6 < 0, B6 > 3), "Invalid Vital Sign", IF(B2 <= 70, 3, IF(B2 <= 80, 2, IF(B2 <= 100, 1, IF(B2 < 200, 0, 2)))) + IF(B3 < 40, 2, IF(B3 <= 50, 1, IF(B3 <= 100, 0, IF(B3 <= 110, 1, IF(B3 <= 129, 2, 3))))) + IF(B4 < 9, 2, IF(B4 <= 14, 0, IF(B4 <= 20, 1, IF(B4 <= 29, 2, 3)))) + IF(B5 < 35, 2, IF(B5 < 38.5, 0, 2)) + B6)Ward Rapid-Response Escalation Trigger (< 5 vs >= 5)
Flags Rapid Response Team activation when composite MEWS >= 5 (or any 3-point extreme single parameter).
=IF(OR(B2 <= 20, B3 <= 10, B4 <= 0, B5 <= 25, B6 < 0, B6 > 3), "Invalid Vital Sign", IF((IF(B2 <= 70, 3, IF(B2 <= 80, 2, IF(B2 <= 100, 1, IF(B2 < 200, 0, 2)))) + IF(B3 < 40, 2, IF(B3 <= 50, 1, IF(B3 <= 100, 0, IF(B3 <= 110, 1, IF(B3 <= 129, 2, 3))))) + IF(B4 < 9, 2, IF(B4 <= 14, 0, IF(B4 <= 20, 1, IF(B4 <= 29, 2, 3)))) + IF(B5 < 35, 2, IF(B5 < 38.5, 0, 2)) + B6) >= 5, "MEWS >= 5: Activate Rapid Response / Urgent ICU Review", "MEWS < 5: Standard / Stepped Ward Monitoring"))Try the example
Use the original values or change them to test your understanding.